Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 28, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 16, 2010, 4:28 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2010, 4:28 AM CDT (09:28 UTC)
- Expired
- May 16, 2010, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 166 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2147 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
136
WGUS54 KEWX 160928
FFWEWX
TXC465-161230-
/O.NEW.KEWX.FF.W.0028.100516T0928Z-100516T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
428 AM CDT SUN MAY 16 2010
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN VAL VERDE COUNTY...
* UNTIL 730 AM CDT.
* AT 422 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PANDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.
&&
LAT...LON 3013 10176 3028 10177 3029 10176 3029 10132
3009 10132 3009 10177 3012 10177
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 4:06 AM CDT, 22 minutes earlier.
Area forecast discussion, May 16, 4:06 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 406 AM CDT SUN MAY 16 2010 .DISCUSSION... AN UPPER LEVEL TROUGH MOVING EAST ACROSS WESTERN TEXAS AND A SURFACE BOUNDARY FROM THE DAVIS MOUNTAINS TO THE HILL COUNTRY IS GENERATING SOME SHOWERS AND THUNDERSTORMS FROM THE BIG BEND TO THE EDWARDS PLATEAU TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO. THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS TODAY WHILE SURFACE BOUNDARY REMAINS QUASISTATIONARY. HAVE KEPT CHANCE POPS FOR TODAY. CONVECTIVE PARAMETERS SHOW SOME STORMS MAY BE STRONG TO SEVERE. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. MODELS STILL CONTINUE THEIR LACK OF CONSENSUS WITH SOME SHOWING A LACK OF CONSISTENCY FOR THE UPCOMING WEEK. FAVOR THE WETTER ECMWF BASED ON LAST FEW DAYS. A COUPLE OF UPPER LEVEL SHORT-WAVES WILL MOVE ACROSS THE SOUTHERN TIER OF STATES, THE FIRST LATE MONDAY INTO TUESDAY AND THE OTHER THURSDAY INTO EARLY FRIDAY. SURFACE BOUNDARIES MAY PERSIST FROM THE PREVIOUS DAYS CONVECTION. WILL KEEP MAINLY SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY, EXCEPT FOR CHANCE POPS MONDAY NIGHT OUT WEST WHERE BETTER LIFT AND MOISTURE WILL DEVELOP. SOME STORMS MAY BECOME STRONG TO SEVERE, ESPECIALLY OUT WEST. GUIDANCE TEMPERATURES AND HPC QPF SEEM REASONABLE WITH ONLY A FEW MINOR ADJUSTMENTS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 89 68 93 68 90 / 30 20 20 20 20 AUSTIN BERGSTROM INTL AIRPORT 89 65 91 66 89 / 30 20 20 20 20 NEW BRAUNFELS MUNI AIRPORT 89 67 92 67 91 / 30 20 20 20 20 BURNET MUNI AIRPORT 87 66 88 67 88 / 30 20 20 20 20 DEL RIO INTL AIRPORT 86 72 89 71 89 / 30 20 20 40 20 GEORGETOWN MUNI AIRPORT 87 65 88 67 88 / 30 20 20 20 20 HONDO MUNI AIRPORT 86 68 91 69 90 / 30 20 20 30 20 SAN MARCOS MUNI AIRPORT 89 67 91 68 90 / 30 20 20 20 20 LA GRANGE - FAYETTE REGIONAL 88 67 90 68 88 / 30 20 20 20 30 SAN ANTONIO INTL AIRPORT 88 69 90 70 90 / 30 20 20 20 20 STINSON MUNI AIRPORT 88 69 91 70 91 / 30 20 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/10
Hazardous weather outlook, May 15, 9:11 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 911 PM CDT SAT MAY 15 2010 TXZ171>173-183>194-202>209-217>225-228-170215- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 911 PM CDT SAT MAY 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. AN UPPER LEVEL DISTURBANCE WILL HELP TO PRODUCE THUNDERSTORMS LATER TONIGHT MAINLY AFTER MIDNIGHT...ACROSS THE RIO GRANDE PLAINS AND EDWARDS PLATEAU THEN SPREAD TO THE SOUTHEAST INTO EARLY SUNDAY MORNING. THE MAIN THREAT FROM THESE STORMS ARE HIGH WINDS AND HEAVY RAINFALL. ISOLATED TOTALS OF 3 TO 5 INCHES OVER ALREADY SATURATED GROUND CAN CAUSE FURTHER RISES OF CREEKS...STREAMS...AND CAUSE ADDITIONAL FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS. .DAYS TWO AND THREE...SUNDAY THROUGH MONDAY... A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A MOIST AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY MAINLY FOR THE HILL COUNTRY AND AUSTIN METRO AREA. LOCALLY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING OF CREEKS...STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. ISOLATED TOTALS OF 3 TO 5 INCHES ARE POSSIBLE. .DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH MONDAY.
In the hours before
Local storm report, May 15, 10:38 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1038 PM CDT SAT MAY 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD LA GRANGE 29.91N 96.88W
05/15/2010 FAYETTE TX EMERGENCY MNGR
NUMEROUS ROADS CLOSED DUE TO HIGH WATER EAST OF 237 AND
71 TO THE COUNTY LINE
&&
EVENT NUMBER EWX1000271
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:17 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 43 min |
| May 15, 7:26 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 29 min |
| May 16, 3:28 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 47 min |
| May 16, 4:14 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 46 min |
| May 16, 5:54 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 51 min |
| May 16, 6:05 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 16, 7:25 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 50 min |
| May 16, 7:36 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 38 min |
| May 16, 9:17 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 43 min |
| May 16, 10:26 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 16, 11:23 AM CDT | Areal Flood Advisory | EWX | Guadalupe | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.